Written by David Bernstein, MD, FACP, FACG Friday, 12 June 2009 10:16
Acetaminophen has made it into the headlines again as the FDA has again warned of possible liver toxicity with uses of dosages which are in excess of those that are currently recommended. This is an important distinction as it speaks to using acetaminophen wisely. Most of the problems are a result of lack of awareness by the consumer that this over-the-counter medication can cause liver injury and the lack of awareness that many over-the-counter medications used for the treatment of the common cold, fevers and/or generalized aches and pains contain this compound.
Not knowing this increases the likelihood that an overdose can occur and this increases the chance of liver damage. The FDA reported that recent studies indicate that unintentional and intentional overdoses leading to severe hepatotoxicity continue to occur. The FDA wants to limit the maximum adult daily dosage to no more than 3,250 milligrams. The current recommendation is to use no more than 4,000 milligrams a day. In consumers of three or more alcoholic beverages a day, the FDA recommended a lower daily maximum intake as alcohol can potentiate this type of drug-induced liver injury. Currently, acetaminophen comes in many different strengths but the FDA has recommended limiting the tablet strength for immediate-release formulations to a maximum 325 milligrams and the single adult dosage to a maximum of 650 milligrams. As overdose is not uncommon in children and infants, several recommendations were made to increase the safety of these products in younger age groups. These recommendations also include limiting pediatric liquid formulations to one mid-strength concentration, requiring that a measuring device (such as a calibrated cup with dosing increments) be included in each package and including dosing instructions for children under 2 years of age.
It is important to note two things. First, these are just recommendations and they have not been formally adopted. While these recommendations do make sense, it remains to be seen if they are to be adopted and accepted. The main purpose of the recommendations are clear and are based on increasing public awareness to the potential dangers of using too much of this over-the-counter medication without understanding the consequences. The second important point is that acetaminophen remains a safe and effective agent when used appropriately. In fact, this remains one of the safest and most useful agents which we have. These new recommendations should not scare people from using acetaminophen. They should, however, make people more diligent in reading labels before ingesting over-the-counter preparations. The public needs to be aware that this agent is commonly included in many cold remedies, in many fever and flu preparations and in numerous other combination cocktails treating a variety of illnesses. Even several potent and popular prescription pain killers contain acetaminophen. I urge you to read the labels for ingredients before taking any over-the-counter medications or giving them to your loved ones.
(Disclaimer: The views and opinions represented are those of the author and meant for informative purposes only. For your specific questions, consult your physician.)